Minnesota, 2022

Tornado and Flash Flooding in Minnesota, April 23, 2022

April 23, 2022 · NWS FGF · 8 events in 6 counties and zones

Several rounds of severe thunderstorms traversed the region starting on the evening of April 22nd. Initially, large hail was the primary concern, with an increasingly tornadic environment heading into April 23rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$290,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Several rounds of severe thunderstorms traversed the region starting on the evening of April 22nd. Initially, large hail was the primary concern, with an increasingly tornadic environment heading into April 23rd. Both hail (up to 1.5 inches) and tornadoes were reported with this system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Apr 23, 5:51 AM CST, 5 hours 7 minutes earlier.

Area forecast discussion, Apr 23, 5:51 AM CST, 5 hours 7 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
651 AM CDT Sat Apr 23 2022

.UPDATE...
Issued at 651 AM CDT Sat Apr 23 2022

Most of the thunderstorm activity has now shifted along and north
of highway 2 and is moving quickly northward. The rainfall
intensity has been up and down, but when it has been heavier, it
is accumulating quickly. Have been issuing areal flood warnings
along these heavier bands lifting northward. With around 1 inch of
rain falling over the course of an hour or so, the ground just
doesn't have any ability to soak it in. Therefore it is running
off into the ditches and low areas. This band is lifting northward
at a pretty decent rate now, so think the heaviest rain should
end in the next few hours. After that there should be somewhat of
a break until the next severe potential this afternoon.

&&

.SHORT TERM...(Today through Sunday)
Issued at 335 AM CDT Sat Apr 23 2022

The main short term issues remain the same as they have been the
past few days...heavy rainfall early this morning, severe weather
this afternoon, and then gusty northwest winds and snowfall late
tonight and Sunday.

As of early this morning, the Colorado Low was located over south
central South Dakota. A warm front extended out to the east of the
low, where Huron and Watertown were both about 70 degrees with a
dewpoint around 60. As this mild and moist air has been pushing
further northward, it is encountering colder air. This has been
producing some fog across the southern Red River Valley into
adjacent areas of west central Minnesota. An inverted trough also
extended north of the low, up toward the Minot area. This has kept
winds from the east-northeast across the FA. Outside of any
thunder activity, winds have been much lower than other areas to
the west and south. Areas with showers and storms have been able
to mix down some stronger wind gusts at times. As for the heavy
rainfall potential yet tonight, will be watching urban areas like
Fargo-Moorhead-West Fargo and Grand Forks-East Grand Forks. Could
see some puddles start to develop if stronger echoes hold over any
of these areas for a longer period of time. The threat is there
too for the rural areas along and north of highway 200, which had
the heavier snow not too long ago.

Moving into the severe weather threat today, it will likely depend
on the fog/low clouds clearing out. As it stands right now, there
is fairly widespread coverage of both. The surface low is expected
to track north-northeast and should be located over north central
or northeast South Dakota by 18z, then somewhere near Fargo by 00z
Sun. This track continues to be slower and slightly further west.
This shift is reflected in the update to the SPC Day 1 Convective
Outlook graphic, which has shunted the slight risk for severe
weather further west...which now includes southeast and east
central North Dakota, as well as the Minnesota areas it had
before. Timing from the previous graphics still looks good, the
afternoon hours being the prime time, and the full spectrum of
hazards still look possible. The latest high resolution models
show a full spectrum of possibilities, so overall confidence in
how this afternoon may develop is not that high. More confident
in the timing, with initiation likely in the early afternoon, and
cells racing eastward out of the FA by late afternoon or early
evening.

As for the flooding threat with this afternoon/evening convection,
it will have to be watched. The coverage of storms should be
lower, but storms can dump heavy amounts of rain quickly. These
storms should also be moving quickly. Training could occur in some
areas, but again, confidence is lower there. The extreme
temperature gradient from northwest to southeast will occur, but
exactly how warm it gets will depend on the clearing. The forecast
currently shows around 70F at Fergus Falls to the mid 30s around
Cando. These warmer temperatures will push out quickly tonight
into Sunday. Gusty northwest winds will move in along with some
snow. Areas along and north of the I94 corridor should see a
dusting of snow late tonight, Sunday, into Sunday evening. The
Devils Lake region could still see up to 2 inches or so.

.LONG TERM...(Sunday night through Friday)
Issued at 335 AM CDT Sat Apr 23 2022

Impacts across the extended period look to be minimal as the H5
Colorado Low moves out of the area. Snow chances come to an end
prior to sunrise Monday morning, with partial clearing during the
afternoon. Monday's temperatures will be well below average, with
highs only reaching the upper 20s to middle 30s. After a cold night
Monday into Tuesday, return flow brings slightly warmer air back
into the area, with highs in the middle 30s to middle 40s.

The warmup continues into Wednesday and Thursday as highs climb into
the 40s and 50s under a developing, but progressive, H5 ridge. This
will push to the east late next week, giving way for another chance
for showers and possibly a thunderstorm or two. At this time, the
temperature profile looks to keep most or all or the precipitation
liquid.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 651 AM CDT Sat Apr 23 2022

Challenging set of TAFs for a number of reasons. Wind speeds have
been up and down all night, but as the main rain band pushes off
to the north, they should hold more consistently in the 15 to 25
mph range. With the proximity of the surface low, and exactly
where it tracks, could bring wide ranging wind directions and
speeds. Think once this main band along highway 2 lifts northward
over the next few hours, there should be somewhat of a break. Low
confidence on exactly what ceilings will do. Models are trying to
bring some clearing into southeast North Dakota and west central
Minnesota, so ceilings could rise and potentially scatter out at
KFAR and KBJI, maybe even KGFK. The window for severe storms this
afternoon will likely be in the mid to late afternoon. Overall,
don't think that window will be for too long at any one site.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Flood Watch through this evening for NDZ006>008-014>016-024-
     026>030-038-054.

MN...Flood Watch through this evening for MNZ001-002-004>009-013>017-
     022-023.

UPDATE...Godon
SHORT TERM...Godon
LONG TERM...Lynch
AVIATION...Godon
Hazardous weather outlook, Apr 23, 5:06 AM CST, 5 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
606 AM CDT Sat Apr 23 2022

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-241115-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
606 AM CDT Sat Apr 23 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered thunderstorms will continue across the area this
morning. If these storms linger or train across any area, minor
overland flooding or flash flooding are possible.

Scattered severe thunderstorms are possible this afternoon into
the early evening, mainly across east central and southeast North
Dakota into areas along and south of highway 2 in Minnesota. Hail
up to 1.50 inches, wind gusts to 60 mph, and an isolated tornado
are possible. Minor overland flooding or flash flooding could also
occur.

More light snow will spread into areas west of Devils Lake late
tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Light snow will continue Sunday into Sunday evening. Most areas
can expect a dusting, but the Devils Lake region could see around
2 inches. Northwest wind gusts up to 50 mph are also possible
along and west of the Red River Valley Sunday into Sunday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

In the hours before

Local storm report, Apr 23, 10:04 AM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1104 AM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1102 AM     HEAVY RAIN       LENGBY                  47.51N 95.63W
04/23/2022  M4.50 INCH       POLK               MN   PUBLIC

            PUBLIC REPORTS OF 4.5INCHES OF MEASURED RAIN
            ON SOCIAL MEDIA.

&&
Local storm report, Apr 23, 10:16 AM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1116 AM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     FLOOD            GRAND FORKS             47.92N 97.07W
04/23/2022                   GRAND FORKS        ND   PUBLIC

            PUBLIC POSTED VIDEO OF HEAVILY FLOODED OF N
            55TH ST.

&&
Local storm report, Apr 23, 10:36 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1136 AM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     FLOOD            MAYVILLE                47.50N 97.33W
04/23/2022                   TRAILL             ND   PUBLIC

            AREAL FLOODING NEAR ROADWAY IN MAYVILLE
            REPORTED VIA FACEBOOK.

&&
Local storm report, Apr 23, 10:48 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1148 AM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     FLOOD            GONVICK                 47.74N 95.51W
04/23/2022                   CLEARWATER         MN   PUBLIC

            ROAD DESTROYED BY FLOOD WATER CREATING A
            DEEP GAP AND EXPOSING CULVERT PIPE VIA
            FACEBOOK.

&&
Local storm report, Apr 23, 10:54 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1154 AM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1152 AM     FLOOD            THOMPSON                47.77N 97.11W
04/23/2022                   GRAND FORKS        ND   PUBLIC

            SIGNIFICANT FLOODING REPORTED IN THOMPSON
            WATER IS REACHING A LOCAL PATHWAY BRIDGE VIA
            FACEBOOK.

&&
Local storm report, Apr 23, 10:57 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1157 AM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     HEAVY RAIN       4 N DETROIT LAKES       46.87N 95.84W
04/23/2022  M1.50 INCH       BECKER             MN   PUBLIC

            CITIZEN REPORTED MEASURED 1.5 INCHES OF RAIN
            IN GAUGE VIA FACEBOOK.

&&

The radar

The Fargo/Grand Forks radar (KMVX), 145 km away, was scanning. The volume nearest the first event began at 16:58 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 2 hail, 1 funnel cloud, 1 tornado. Local standard time, as filed.

Flash Flood, Clearwater

When
April 23, 10:58 AM CST to 2:58 PM CST
Where
Clearwater County, Bagley to 0.5 mi SSE of Bagley
Cause
Heavy Rain / Snow Melt
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
47.520, -95.400

Highway 92 south of Highway 2 was closed off due to debris jams and flooding near the Clearwater River Bridge, and for a short distance upriver along the Clearwater River and the confluence of the Walker Brook.

Flash Flood, Red Lake

When
April 23, 2:00 PM CST to 4:00 PM CST
Where
Red Lake County, 1 mi N of Terrebonne to 3 mi N of Terrebonne
Cause
Heavy Rain / Snow Melt
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
47.844, -96.150

Portions of County Road 92, between Plummer and Red Lake Falls were closed off due to debris jams and flooding along the Clearwater River. The Clearwater River at Plummer rose over 6 feet by the evening of the 23rd, due to the combination of a rapid snowmelt and from 1 to 2 inches of rainfall in the river basin.

Funnel Cloud, Wilkin

When
April 23, 2:40 PM CST to 2:41 PM CST
Where
Wilkin County, 2 mi NE of Kent
Reported by
Trained Spotter
Coordinates
46.450, -96.650

A brief funnel was reported to the Wilkin County S.O. as being overhead the spotters location. Local storm chasers confirmed that it was short lived and did not touch down.

Hail, Polk

When
April 23, 4:49 PM CST
Where
Polk County, 2.43 mi WNW of Kittson
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
47.690, -96.650

A trained weather spotter reported 1.5-inch hail.

Flash Flood, Norman

When
April 23, 5:00 PM CST to 6:30 PM CST
Where
Norman County, 2 mi S of Hendrum
Cause
Heavy Rain / Snow Melt
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
47.241, -96.820

Water from local runoff of from 2 to 3 inches of heavy rain and from the snowmelt swollen Wild Rice River spilled over Highway 75, south of Hendrum.

Flash Flood, Polk

When
April 23, 5:33 PM CST to 6:30 PM CST
Where
Polk County, 0.5 mi SE of East Grand Forks to East Grand Forks
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
47.925, -97.012

Street flooding was curb to curb and running a foot deep or more at several intersections.

Hail, Beltrami

When
April 23, 5:42 PM CST to 5:43 PM CST
Where
Beltrami County, 4 mi E of Bemidji
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
47.480, -94.814

Tornado, Polk

When
April 23, 5:55 PM CST to 5:57 PM CST
Where
Polk County, 1.16 mi NW of Kankel to 1.29 mi NW of Kankel
Rating
EF0
Path length
0.28 mi
Path width
50 yd
Reported by
Public
Coordinates
47.680, -96.470

We received a video of a tornado tracking for less than one-half mile across wet and open fields. The tornado formed south of MN Hwy 102, about 8 miles southeast of Crookston, MN. The tornado lifted after less than one minute; however, the funnel cloud remained visible.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyThe tornado archive for Minnesota, 2022Warnings in Minnesota, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034675, 1034676, 1034674, 1027322, 1034677, 1034679, 1034682, 1027336.